Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 16, NWS Wichita, KS

April 25, 201010 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 25, 2010, 1:37 PM CDT for 10 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2010, 1:37 PM CDT (18:37 UTC)
Expired
Apr 25, 2010, 5:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Cowley County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS73 KICT 251837
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CDT SUN APR 25 2010


KSZ049>052-067>069-083-092-093-252200-
/O.NEW.KICT.WI.Y.0016.100425T1837Z-100425T2200Z/
SALINE-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-SEDGWICK-SUMNER-
COWLEY-
INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY
137 PM CDT SUN APR 25 2010

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 


* TIMING...NORTHWEST WINDS WILL CONTINUE TO BE GUSTY THROUGH MUCH
  OF THE AFTERNOON.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP T0 45 MPH
  CAN BE EXPECTED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL
  KANSAS.

* IMPACTS...MOTORISTS SHOULD USE EXTRA CAUTION...ESPECIALLY THOSE
  IN HIGH PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$


DUNTEN
1 follow-up statement
424 
WWUS73 KICT 252158
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SUN APR 25 2010


KSZ049>052-067>069-083-092-093-252300-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-100425T2200Z/
SALINE-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-SEDGWICK-SUMNER-
COWLEY-
INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...WICHITA...
WELLINGTON...WINFIELD...ARKANSAS CITY
457 PM CDT SUN APR 25 2010

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

THE WIND SPEEDS ACROSS THE ADVISED AREA WILL REMAIN BREEZY.
HOWEVER...THE WINDS ARE NOT EXPECTED TO BE ABOVE 30 MPH FOR ANY
SIGNIFICANT TIME THIS EVENING. THEREFORE...WIND ADVISORY WILL
EXPIRE AT 5 PM CDT THIS AFTERNOON.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 25, 12:46 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 25, 12:46 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT SUN APR 25 2010

.UPDATE...

MADE A FEW MINOR TWEAKS TO THE GRIDS THIS AFTERNOON TO ACCOUNT FOR
CURRENT TRENDS. SUBSIDENCE IS SLOWLY MOVING INTO THE AREA THIS
AFTERNOON AND WITH THE STEEP LAPSE RATE AND MID-LEVEL MOISTURE
EXPECT SOME CU TO DEVELOP. OTHERWISE THE FORECAST IS ON TRACK.

DUNTEN

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS ARE PREVAILING AT ALL SITES CURRENTLY WITH
SUBSIDENCE MOVING FROM WEST TO EAST OUT AHEAD OF THE SHORTWAVE.
UNDER THIS SUBSIDENCE EXPECT CU TO DEVELOP THROUGHOUT THE EVENING
AND MOVE OFF ON BY NIGHTFALL. WINDS WILL CONTINUE TO BE GUSTY THIS
AFTERNOON AND SLOWLY DIE DOWN BY TONIGHT. TOMORROW A WEAK
SHORTWAVE WILL MOVE ACROSS THE AREA WITH A WEAK FRONT ASSOCIATED
WITH IT. AT KHUT AND KICT...EXPECT SOME LIGHT PRECIPITATION AND
MVFR CONDITIONS. AS THIS FRONT MOVES THROUGH...ALL SITES WILL SEE
A SLIGHT WIND SHIFT FROM NE TO N AND BACK TO NE ALSO EXPECT WINDS TO
REMAIN BREEZY BUT NOT AS STRONG AS TODAY.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT SUN APR 25 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOW CLOUDS THAT WILL FLIRT WITH MVFR/VFR CEILINGS WILL BE PESKY
AT THE ONSET AT ALL LOCATIONS. APPEARS THAT LOWEST CLOUDS SHOULD
EXIT DURING THE MORNING WITH WINDS ON THE INCREASE.  BY AFTERNOON
BULK OF LOW CLOUDS SHOULD BE IN SOUTHEAST KS WHERE LOW LEVEL
MOISTURE IS GREATEST. AN ISOLATED RAIN SHOWERS IS POSSIBLE THERE
DURING PEAK HEATING...BUT ODDS ARE TOO SLIM TO MENTION. IMPULSE
DROPPING SOUTHWEST TONIGHT WILL INCREASE CLOUDS/WINDS A BIT..BUT
CURRENT THOUGHT IS FOR CEILINGS TO REMAIN VVFR. -HOWERTON

PREV DISCUSSION... /ISSUED 315 AM CDT SUN APR 25 2010/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TONIGHT THROUGH
MONDAY.

SYNOPSIS:
UPPER LOW HAS NOW PUSHED EAST AND IS SITUATED OVER WESTERN IL.
MEANWHILE ANOTHER PIECE OF ENERGY IS NOW DIVING SOUTHEAST ACROSS
NORTHWEST MT. AT THE SURFACE LOW PRESSURE IS CENTERED OVER NORTHEAST
MO WITH NORTHWEST COLD ADVECTION IN PLACE ACROSS THE CENTRAL PLAINS.

TODAY-TONIGHT:
GUSTY NORTHWEST SURFACE WINDS WILL BE IN PLACE TODAY AS THE SURFACE
LOW SLOWLY KEEPS PUSHING EAST. CLOUDS WILL ENCOMPASS MUCH OF THE
FORECAST AREA THIS MORNING BUT WILL QUICKLY BE ON THE DECREASE
THROUGH THE AFTERNOON HOURS. EVEN WITH PLENTY OF CLOUDS AND COOL
ADVECTION....TEMPS TODAY WILL BE CLOSE TO OR ONLY A FEW DEGREES
BELOW SEASONAL AVERAGES. BY 06Z MON THE SHORTWAVE DIVING OUT OF THE
NORTHERN ROCKIES WILL BE OVER NW KS/SW NE. AT THIS POINT IT APPEARS THE
BETTER PRECIP CHANCES WILL BE WEST OF THE FORECAST AREA TONIGHT AND
WILL THEREFORE ONLY MENTION SPRINKLES AFTER MIDNIGHT FOR THE WESTERN
FRINGES OF THE FORECAST AREA.

MON-TUE:
BOTH THE NAM AND GFS AGREE ON SWEEPING THROUGH ANOTHER SHOT OF
COLDER AIR BY MON MORNING AS THE UPPER WAVE CONTINUES TO DIVE
SOUTHEAST. WHILE THERE IS SOME MINOR MODEL DISCREPANCIES ON THE
PLACEMENT AND TIMING OF THE WAVE...THERE IS AGREEMENT THE BETTER
PRECIP CHANCES ON MON WILL BE ACROSS NORTHEAST KS. WILL THEREFORE
PLAY THIS TREND KEEPING THE HIGHER PRECIP CHANCES ACROSS THE
NORTHEAST PORTION OF THE FORECAST AREA. AT THIS POINT AM CONFIDENT
THAT IF PRECIP OCCURS ON MON IT WILL BE OF THE LIGHT VARIETY. BY
06Z TUE THIS UPPER FEATURE WILL BE APPROACHING WESTERN KY/WESTERN TN
THUS ENDING OUR PRECIP CHANCES. THE BIGGER STORY THROUGH THESE DAYS
MAYBE THE UNSEASONABLY COLD TEMPS MON NIGHT...WITH SOME MID 30
READINGS POSSIBLE OVER CENTRAL KS FOR EARLY TUE MORNING.

WED-SAT:
EVEN THOUGH THE MEDIUM RANGE MODELS CONTINUE TO CHANGE WITH EACH
RUN...CONFIDENCE IS STILL HIGH WE'RE TRENDING TOWARDS AN ACTIVE
WEATHER PATTERN FOR THE END OF THE WEEK THROUGH THE WEEKEND.

OUR NEXT UPPER TROUGH WILL BE LOCATED OVER THE GREAT BASIN BY WED
AFTERNOON. THIS WILL RESULT IN STRONG LEE TROUGHING AND VERY GUSTY
SOUTHWEST SURFACE WINDS. AT THIS POINT FEEL CONFIDENT THAT EVEN
WITHOUT GOOD MIXING...WE WILL REACH WIND ADVISORY CRITERIA WED
AFTERNOON JUST BASED ON GRADIENT WINDS ALONE. YESTERDAY AT THIS TIME BOTH
THE GFS AND ECMWF WERE TRENDING TOWARD A SLOWER AND DEEPER SOLUTION.
NOW THEY HAVE GONE THE OPPOSITE DIRECTION AND ARE FURTHER NORTH AND
A BIT MORE PROGRESSIVE WITH THE UPPER TROUGH. BOTH MODELS DO AGREE
ON DIVING A STRONG PIECE OF ENERGY INTO THE BASE OF THE TROUGH AND
ACROSS THE DESERT SOUTHWEST BY SAT MORNING. GIVEN THE PROLONGED
PERIOD OF SW FLOW ALOFT AND THE TIME OF YEAR...FEEL CONFIDENT THAT
WE WILL HAVE ONE OR MORE CONVECTIVE EPISODES BETWEEN THE THU-SAT
TIME FRAME. THE LOCATION WILL BE DEPENDENT ON THE POSITION OF THE
SURFACE FRONT THAT WILL BE LINGERING ACROSS THE AREA THROUGH THE
WEEKEND.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  45  62  39 /   0  10  10  10
HUTCHINSON      70  44  61  38 /   0  10  20  10
NEWTON          69  45  61  38 /  10  10  20  10
ELDORADO        67  46  61  39 /  10  10  10  10
WINFIELD-KWLD   69  46  63  39 /   0  10  10  10
RUSSELL         69  41  59  36 /   0  10  10  10
GREAT BEND      70  42  60  36 /   0  10  10  10
SALINA          67  43  60  36 /  10  10  20  10
MCPHERSON       69  44  61  37 /  10  10  20  10
COFFEYVILLE     65  46  62  40 /  10  10  20  10
CHANUTE         65  46  61  40 /  10  10  20  10
IOLA            64  46  61  40 /  10  10  20  10
PARSONS-KPPF    65  46  61  40 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 5:31 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT SUN APR 25 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO
THE VERY HIGH CATEGORY THIS AFTERNOON FOR CENTRAL KANSAS INTO THE
FLINT HILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHWEST WINDS ON WEDNESDAY WILL ELEVATED THE GRASSLAND
FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY FOR MOST OF THE
AREA.

A MORE ACTIVE SEVERE WEATHER PATTERN LOOKS TO BE SETTING UP LATE
IN THE WORK WEEK THROUGH THE WEEKEND. WHILE ONE OR MORE EPISODES
OF SEVERE WEATHER WILL BE POSSIBLE...IT IS DIFFICULT AT THIS TIME
TO PINPOINT THE EXACT TIME AND LOCATION. THEREFORE IT IS ADVISED
TO CONTINUE TO CHECK LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.